Archives

  • 2018-07
  • 2019-04
  • 2019-05
  • br Discussion SIS is a

    2019-05-14


    Discussion SIS is a morphological characteristic of the basal interventricular septum that protrudes into the LV cavity. This cardiac malformation has generally been considered a natural part of aging without pathophysiological or clinical significance [5,6]. However, several studies demonstrated that SIS could be associated with clinical symptoms such as dyspnea on effort and syncope, as seen in patients with HOCM. Syncope in patients with SIS might be attributable to an increase in the LVOT pressure gradient, particularly when vasodilators or inotropic drugs are administered [2,4]. In patients with SIS, recurrent syncope and dyspnea on effort are caused by a decrease in cardiac output through LVOT obstruction, as in patients with HOCM [7]. Class Ia antiarrhythmic drugs such as cibenzoline as well as β-blockers have been effective in treating these symptoms [2–4,8]. However, in patients with SIS, vasovagal d-amphetamine cost could be an important cause of syncope. In Case 1, a decrease in cardiac venous return caused by the vasodilatory effects of alcohol or NG reduced cardiac output, thereby enhancing sympathetic nerve activity. These changes also increased LV contraction and LV pressure due to LVOT obstruction. An increase in LV pressure concomitant with increased LV contraction can induce vasovagal reflex via activation of the LV mechanoreceptor [9]. In Case 2, presyncopal symptoms with hypotension and bradycardia developed during HUT with an isoproterenol infusion (Fig. 3). A decrease in cardiac venous return caused by a 60-degree HUT reduced LV volume, resulting in increased sympathetic nerve activity. Isoproterenol further enhanced LV contraction and LVOT obstruction, and vasovagal reflex was similarly induced via activation of the LV mechanoreceptor as in Case 1. Because high-frequency power was increased at the time of presyncope in Case 2, isoproterenol induced not only LVOT obstruction but also vasovagal reflex, resulting in hypotension and bradycardia. The narrowing of the LVOT along with an increase in the left ventricular pressure gradient might be related to clinical symptoms in patients with SIS, as seen in HOCM patients. It is well known that the negative inotropic action of β-blockers decreases the LVOT pressure gradient and can prevent syncope in patients with HOCM. However, the efficacy of β-blockers for the prevention of syncope has not been fully clarified in patients with SIS. The administration of cibenzoline in addition to atenolol was recently reported to decrease the LV pressure gradient, thereby relieving clinical symptoms in patients with SIS [3]. In the present study, we showed that the vasovagal reflex played a major role in the induction of syncope. We further showed that bisoprolol could prevent syncope by decreasing the LV pressure gradient in two patients with SIS. Unfortunately, we did not test the effects of cibenzoline in our patients.
    Conflict of interest
    Case The patient was a 70-year-old man with a history of coronary artery bypass grafting and mitral annuloplasty due to ischemic heart disease, functional mitral regurgitation, type 2 diabetes mellitus, and chronic kidney disease (CKD). He received an implantable cardioverter defibrillator (ICD) (Medtronic Inc., Gem DR, dual chamber pulse generator, VT zone: 150–188bpm, VF zone: >188bpm) for the primary prevention of sudden cardiac death and was admitted to our center for the incidence of ICD shocks. His admission surface 12-lead electrocardiogram (ECG) revealed an increase of the T-wave amplitude compared to his previously recorded surface 12-lead ECG (Fig. 1A and B). His serum potassium and creatinine levels were 7.4mEq/L and 1.9mg/dl, respectively. Interrogation of the ICD revealed 8 ICD shock therapies for 4 ventricular fibrillation (VF) episodes that occurred during sinus rhythm (SR) on the visit day. Ventricular intracardiac electrograms showed that the large amplitude of the T-waves during SR resulted in oversensing of the T-waves as R-waves (Fig. 2A). The patient was treated with calcium gluconate, and spironolactone was discontinued immediately after admission. He experienced no inappropriate ICD therapies during hospitalization. The patient’s serum potassium level normalized to 4.4mEq/L in 5 days. The increased T-wave amplitude recorded by both the surface 12-lead ECG and ICD electrograms resolved simultaneously along with the normalization of the plasma potassium level (Figs. 1C and 2B). The patient was discharged with prescriptions of furosemide, temocapril, and calcium resonium, and no further inappropriate ICD therapies were observed over a period of 66 months.